I went to my last set of blood tests (Friday 11th May) with low expectations of any change to the results. Tuesday 15th, the doctor rang me and if I’m honest my first thought was that something else had gone wrong. But, he called with good news, my white blood cells and neutrophil levels had returned to normal! By afternoon, I was nearly skipping into the surgery to pick up my Azathioprine, the dose has been reduced from 150mg to 125mg. I can’t say for definite why this all happened but I believe my body just couldn’t tolerate the higher dose of 150mg. Before all of this happened, I thought Azathioprine was borderline useless. It wasn’t until they were abruptly stopped that I realised just quite how much they helped.
Thursday 17th: I received a call from my Lupus nurse. It basically consisted of her telling me I could restart Azathioprine and my blood tests can go from weekly to fortnightly. I happily cancelled my blood tests for the following day. Weekly tests get beyond tedious.
Friday 18th: I reduced my steroid dose from 15mg to 10mg. I will remain on this dose for just 2 weeks before reducing again to 5mg. The first side affect I encountered was hunger and I can fully understand why people gain weight – it’s insatiable. You could have put an extra large mix grill in front of me and I’d have probably demolished it (I never eat mixed grills, I don’t think I’ve ever ordered one). But thankfully, the hunger feeling seems to have disappeared. The next slightly bizarre side affect was and still slightly is, a sore tongue. This only really bothered me when I drank cold drinks or when I was cleaning my teeth. The final side affect that still comes and goes is feeling HOT. It mostly happens at night which disturbs my sleep…not totally helpful for someone who can’t sleep at the best of times.
When I first started steroids, I felt incredible. I felt like I could do task after task without becoming instantly fatigued or sore. However, last week we had family over which put me out of my usual routine and I was doing too much to be able to cope. My energy levels rapidly declined and small tasks started to feel like I was being asked to climb a mountain. Body aches were the next symptom to resurface, it was like I had been dipped in concrete, an overwhelming heavy feeling. My headaches had reappeared, with sharp pains around the eyes. And, the dreaded joint pain started to radiate through my joints, even the tiny joints in my feet hurt. On Saturday, I felt like my body was about to give up, just walking to the toilet was too much. By the afternoon, I had no choice but to go back to bed. I slept all afternoon, even through my Grandfather and Dad drilling through the wall below my bedroom. It was heart wrenching and frustrating to go from feeling well on steroids back to feeling so sore and poorly. It just proves how powerful Lupus can be and if it demands to be felt, it will.
My joints are still very sore and I’m still very fatigued with body aches. But, I’m going to use this week to relax and recover. It can take anywhere from 6 weeks to 3 months for Azathioprine to fully kick in, obviously I’m hoping it doesn’t take long at all. But, we’re at least back on the right track.